• Anyone ever have their adrenal gland stop working?

    Asked by Keith59 on Friday, September 19, 2014

    Anyone ever have their adrenal gland stop working?

    Had a PD1 infusion and labs on Monday. Oncologist called today and said blood work shows my adrenal gland is not functioning. That explains fatigue and feeling tired. Put me on steroids. Said it was a side effect of Yervoy....something all the time!

    15 Answers from the Community

    15 answers
    • LiveWithCancer's Avatar
      LiveWithCancer

      My thyroid quit working because of my treatments. Small price for me to pay though because the infusions are working!! I will happily take a pill to compensate for a non working thyroid if the cancer also isn't doing anything! :)

      over 6 years ago
    • GregP_WN's Avatar
      GregP_WN

      I'll have to say, that's one that I haven't had. Maybe it will kick up again and start working. My saliva glands got nuked and haven't came back yet. I think they are toast.

      over 6 years ago
    • jzwalker's Avatar
      jzwalker

      Hi Keith! My endocrine system went haywire because of the Yervoy. My pituitary was swollen three times its normal size. My thyroid, blood sugar and salt levels were too low or too high. My adrenal function has never returned. I've been on a 15 mg dose of Cortef for two years now. The endocrinologist doesn't think my adrenal function will ever be normal.

      over 6 years ago
    • Keith59's Avatar
      Keith59

      I hate to hear this jz. All my levels were great while taking Yervoy...last dose seven weeks ago...now this. Onc said PD1 I'm on now is not the cause. Hope my adrenal gland cranks back up.

      over 6 years ago
    • 6sorrentino's Avatar
      6sorrentino

      Yes! My thyroid stopped functioning, my adrenals flat lined and my pituatary is now in question as to whether or not it is working properly. All from yervoy. I was told the adrenals will never return. This all just about did me in. Thank God they were able to figure it out. I still suffer extreme fatigue

      over 6 years ago
    • Terri's Avatar
      Terri

      I am on Yervoy and I am really scared of this. So far my Sodium and Potassium levels are too high. It is scary. How are you doing??

      over 6 years ago
    • Terri's Avatar
      Terri

      Is Mouth dryness a side effect of Yervoy? my mouth is as dry as toast all the time.

      over 6 years ago
    • Keith59's Avatar
      Keith59

      @6sorrentino....sorry you had all the problems. Sounds I was lucky to get pass Yervoy as well as I did. I read it's usually a 50/50 chance of the adrenal working again. Thanks for the feedback. Blessings!

      over 6 years ago
    • Keith59's Avatar
      Keith59

      @Terri...I never had dry mouth with Yervoy. All my levels were good during treatments....now six weeks later....this happens. It shows the Yervoy is still working along with the PD1. Stay strong.....you will do fine!

      over 6 years ago
    • buffcody's Avatar
      buffcody

      I'm now 20 months since my last infusion of Yervoy. I had all sorts of "pituitary dysfunction" symptoms that really hit hard about 10 months ago. I was first alerted to them by hyperthyroid symptoms that were finally dealt with through radioactive iodine treatments, knocking out the thyroid. Regulation of my then hypothyroid condition had me on a comeback from the severe symptoms I had experienced during the hyperthyroid episode. The hyper was diagnosed as Graves disease, the hypo as Hashimoto's, both autoimmune disorders (the kinds Yervoy can have as side effects but no one of them was convinced that was the cause of mine). The endocrinologist I was working with also discovered another autoimmune disorder of mine that has been associated with Yervoy, hypophysitis, but again was unwilling to assign Yervoy as the cause, rare as it this is outside of Yervoy.

      I began to feel much better as the thyroid came into more normal territory, but then I got knocked on my can again through much of the summer and my oncologist finally decided that getting back on hydrocortisone (I had been taken off all steroids) might help. Presto. I feel much, much better, much less fatigue, though far from all gone and able once again to do some substantial walking and swimming. My adrenal function was, of course, not working through much of the last 18 months. Measurements were (and still are) I think quite low if existent at all.

      I was disappointed in my doctors' inability or unwillingness to share with me a determination that Yervoy probably was behind all this. I do realize that determining causality accurately is impossible, and I was told that the cause did not matter anyway. Probably true. But I would have had much more peace of mind if someone had believed that I was also able to read medical literature intelligently, probably from my reading knew more than they did in some areas pertaining to my own situation, and would have shown willingness to do some of the reading themselves or explain their own thinking so that I would have had more confidence in the direction they were taking (or lack therof).

      over 6 years ago
    • Keith59's Avatar
      Keith59

      Thanks for your response buffcody...as far as I know my thyroid is functioning ok...just the adrenal gland blown. The steroids have helped.

      over 6 years ago
    • Terri's Avatar
      Terri

      Buff Cody , I ended up in the hospital for a week taking massive doses of solumedrol about 10 months after my first Yervoy was finished. I think I had a major adrenal reaction. They said it was a allergic reaction to a antibiotic I was taking. I thought I wasn't going to make it. I was in terrible pain, weakness, and a scarlet rash on my legs. I had to take steroids for about a month after my discharge and taper off. I am convinced I had a Yervoy reaction. They actually said to me that it couldn't be that since I had not taken Yervoy for almost a year. I read the literature. It can happen. I am on Yervoy again, this week is my second dose, and I am scared about it happening again.

      over 6 years ago
    • melanomamama's Avatar
      melanomamama

      Keith, I'm so sorry your side effects are no fun. My skin got splotchy from both of my immunotherapies, and when I see little eruptions on my legs, I always think they must be because the Yervoy's still working. I take thyroid meds permanently (levothyroxine) following interleukin-2. You'd think that boosting the immune system would be a good, almost natural form of treatment, but such a heartily boosted immune system can wreak havoc on healthy organs. Hang in there.

      over 6 years ago
    • buffcody's Avatar
      buffcody

      Terri,

      I don't know if this was your case, but I think the generality of doctors (I don't refer to oncologists) don't understand that ipi works differently than chemotherapy in that the effects on the body manifest themselves right away. Immunotherapy, as you know, affects the immune system and the immune system, in turn, affects the different organs and other parts of the body. One of the often discussed questions has been whether ipi can affect the brain, which most drugs cannot do because of what is known as the blood-brain barrier. But whether ipi can get into the brain itself through the blood is not really the issue. Ipi can affect the immune system and hence the whole body. That's the effect of ipi on the brain, whether or not it can penetrate the brain through the chemical tag along with the blood. So, too, the ipi itself infused through the blood may like chemotherapy have a negative effect on the body. But a much more important question is whether the effect of ipi and other immunotherapy drugs can set up a bodily process that can have a negative effect on the body with the autoimmune process it encourages by eliminating the brake on the immune system. A long way of saying that you may have been right on the money, while your doctors may not. But I'm certainly no know-it-all expert, particularly on someone who is not me!

      over 6 years ago
    • Keith59's Avatar
      Keith59

      Thanks for the response @melanomamama....I appreciate it. I'm like you....boosting your immune system should be a healthy thing.

      over 6 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more skin cancer - melanoma questions.  Also, don't forget to check out our Skin Cancer - Melanoma page.